Missouri, 2015Tornadoes in Missouri, September 18, 2015
September 18, 2015 · NWS EAX · 2 events in 1 county or zone
After a generally rainy and cloudy, enough sunshine broke through late in the afternoon to enable a supercell thunderstorm to develop, along a southeastward advancing cold front. The supercell produced several tornadoes with a rating up to an EF-1.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
After a generally rainy and cloudy, enough sunshine broke through late in the afternoon to enable a supercell thunderstorm to develop, along a southeastward advancing cold front. The supercell produced several tornadoes with a rating up to an EF-1. The storm developed just prior to the start of Friday night football games. Officials at one game evacuated the stands prior to a direct hit on the stadium. They credited the tornado warnings with providing enough lead time to get people inside and into safety before the tornado hit.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Sep 18, 5:50 PM CST, 1 hour 7 minutes earlier.
Area forecast discussion, Sep 18, 5:50 PM CST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
650 PM CDT FRI SEP 18 2015
.SHORT TERM...(This Evening through Sunday Night)
Issued at 311 PM CDT FRI SEP 18 2015
Complicated forecast shaping up for the remainder of this afternoon
and evening as long advertised front slowly works through the area.
At 3 PM...regional radars showed a clearly defined fine line slowly
working south through northwest Missouri and northeast
Kansas...indicative of the current position of the boundary in
question. As expected...sfc low across east-central Kansas continues
to slowly lift northeastward along the boundary...with plenty of pre-
frontal precipitation prevailing over the fcst region this afternoon.
Looking aloft...afternoon water vapor imagery showing a nicely
defined neutrally tilted trough axis digging through the Central
Plains...with a mid-level jetstreak extending from east-central
Colorado northeastward into south-central Nebraska. Forcing for
ascent will continue to increase through the late afternoon/early
evening as aforementioned wave approaches...but morning and early
afternoon convection has certainly thrown a monkey wrench into
today/s forecast.
Latest visible satellite images finally showing some clearing in
advance of the boundary this afternoon...and latest MLCAPE estimates
from the SPC meso page are responding accordingly. Quick look at the
GOES 7.4 micron channel shows leading edge of a secondary EML plume
advancing east through west-central Kansas this afternoon...with new
convection beginning to develop southwest of Topeka right ahead of
the front. In the time its taken to write this much of the
AFD...we/ve gone from little hope for severe to renewed optimism
that things may in fact get going. That said...latest HRRR appears
to be taking into account the partial clearing with decreased
surface inhibition and now shows convection working through the KC
Metro during the evening rush hour. As a result...all hope does is not
lost as of right now anyways. If convection can in fact become
organized /and there/s plenty of deep layer shear to support this/
large hail and damaging winds will be possible...especially if
surface based inhibition erodes accordingly. Additionally...bulk
shear vector orientation normal to the linear line of forcing will
support supercell structures with eventual progression into linear
segments as convection is able to congeal after sunset. Again...this
scenario is only of marginal confidence at this point...and the next
few hours will be telling on what is actually able to get
organized...if anything.
Additionally...concerns for heavy rainfall continue this afternoon as
an axis of anomalously high PWAT values (> 1.7") remains entrenched
across the fcst area. Combine this with the most recent images from
the experimental layered PW satellite product from Colorado State
which shows converging subtropical and northern stream moisture
plumes over the Lwr Missouri Vly...organized rainfall should have
little problem producing heavy rainfall rates across the area.
Considering the amount of uncertainty with the going forecast this
afternoon...will go ahead and leave the current flash flood watch in
place until clearing begins to occur from west to east later tonight.
Front to plow through the region overnight with precip quickly coming
to an end after 6z or so. Dry air will quickly move in by Saturday
morning as high pressure builds south across the Central
Plains/upper Miss Rvr Vly. As cold air infiltrates the
area...afternoon highs tomorrow afternoon will struggle to make it
out of the upper 60s. Slightly warmer temps are expected on
Sunday...with highs likely warming into the lower to middle 70s
across most locations. Warming trend will commence early next week as
southerly flow returns to the area.
.LONG TERM...(Tuesday through Friday)
Issued at 311 PM CDT FRI SEP 18 2015
Upper-level ridging will then build from the Southern Plains and
extend into the Central Plains. Pressure falls over west central
Kansas, however, will pull in warm and moist air by the mid to latter
half of the week. An advancing shortwave trough should provide enough
lift within this region to produce some precipitation within the warm
sector of the low center by the late week. With no distinguishable
boundary in place, any activity that does develop should remain
relatively light. Continued southerly flow in place will push
afternoon highs slightly above average before returning to normal by
the end of the week.
&&
.AVIATION...(For the 00Z TAFS through 00Z Saturday Evening)
Issued at 635 PM CDT FRI SEP 18 2015
Scattered thunderstorms along an eastward moving cold front will
affect areas east of the terminals through around midnight. MVFR with
embedded IFR ceilings with gusty north winds follow the passage of
the front. Expect clouds to clear out from west to east after
midnight. Thereafter, VFR conditions.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...FLASH FLOOD WATCH through Saturday morning for KSZ057-060-
103>105.
MO...FLASH FLOOD WATCH through Saturday morning for MOZ006>008-
014>017-021>025-028>033-037>040-043>046-053-054.
&&
SHORT TERM...32
LONG TERM...Welsh
AVIATION...MJHazardous weather outlook, Sep 18, 4:04 AM CST, 14 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
504 AM CDT FRI SEP 18 2015
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-191015-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
504 AM CDT FRI SEP 18 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.
.DAY ONE...TODAY AND TONIGHT
STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE TODAY THROUGH
TONIGHT. HAZARDS WITH ANY STORM THAT DEVELOPS MAY INCLUDE DANGEROUS
AND FREQUENT CLOUD-TO-GROUND LIGHTNING...HAIL...GUSTY WINDS...AND
MODERATE TO HEAVY RAINFALL. SHOULD SOME OF THESE STORMS BECOME STRONG
TO SEVERE...THE POTENTIAL EXISTS FOR LARGE SIZE HAIL...DAMAGING
WINDS...AND LOCALIZED FLOODING. A TORNADIC THREAT...WHILE LOW...DOES
EXIST AS WELL.
MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/EAX/HWO
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/EAX/HWO
In the hours before
Local storm report, Sep 18, 5:47 PM CST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
647 PM CDT FRI SEP 18 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM TORNADO LOUISBURG 38.62N 94.68W
09/18/2015 MIAMI KS TRAINED SPOTTER
&&
JWELSHLocal storm report, Sep 18, 6:05 PM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
705 PM CDT FRI SEP 18 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0702 PM TORNADO 1 NW FREEMAN 38.63N 94.52W
09/18/2015 CASS MO LAW ENFORCEMENT
TORNADO REPORTED AT MISSOURI HIGHWAY 2 NEAR MIDWAY
ELEMENTARY SCHOOL.
&&
JWELSHLocal storm report, Sep 18, 6:12 PM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
712 PM CDT FRI SEP 18 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0708 PM TORNADO FREEMAN 38.62N 94.51W
09/18/2015 CASS MO LAW ENFORCEMENT
TORNADO REPORTED IN FREEMAN WITH DAMAGE TO ROOFTOPS
&&
JWELSHLocal storm report, Sep 18, 6:16 PM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
716 PM CDT FRI SEP 18 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM TORNADO FREEMAN 38.62N 94.51W
09/18/2015 CASS MO NWS EMPLOYEE
TORNADO REPORTED WITH SNAPPED POWER LINES AND TREES.
MINOR STRUCTUAL DAMAGE TO HOMES REPORTED.
&&
JWELSHLocal storm report, Sep 18, 6:22 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
722 PM CDT FRI SEP 18 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0714 PM TORNADO 1 NW FREEMAN 38.63N 94.52W
09/18/2015 CASS MO PUBLIC
TORNADO REPORTED AT 269TH AND MISSOURI 2 HIGHWAY WITH
NEARBY STRUCTUAL DAMAGE.
&&
JWELSHLocal storm report, Sep 18, 6:39 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
739 PM CDT FRI SEP 18 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0733 PM TORNADO HARRISONVILLE 38.65N 94.35W
09/18/2015 CASS MO BROADCAST MEDIA
TORNADO REPORTED EAST OF HARRISONVILLE
&&
JWELSHTornado, Cass
- When
- September 18, 6:57 PM CST to 7:13 PM CST
- Where
- Cass County, 1.39 mi ENE of West Line to 2.15 mi E of Freeman
- Rating
- EF1
- Path length
- 5.19 mi
- Path width
- 100 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 38.637, -94.556
A NWS storm survey found that the tornado formed east of West Line along Missouri Highway 2 and traveled a few degrees south of east. The storm struck Cass-Midway High School were a football game was about to be played. However due to advanced warning, all attendees, about 250 people, were placed into shelter about 10 minutes prior to the tornado making a direct hit on the stadium. No injuries were reported despite extensive damage to the stands and scoreboard.
Tornado, Cass
- When
- September 18, 7:32 PM CST to 7:35 PM CST
- Where
- Cass County, 0.87 mi NW of Harrisonville Arpt to 1.84 mi ENE of Harrisonville Arpt
- Rating
- EF0
- Path length
- 2.27 mi
- Path width
- 25 yd
- Reported by
- Storm Chaser
- Coordinates
- 38.610, -94.359
Live footage from a broadcast media helicopter as well as storm chaser reports show a weak and intermittent tornado touched down south of Harrisonville, east of I-49, causing minor damage to a Walmart distribution center.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail in Nebraska, September 18, 2015$5.0 million · 2.75 in hail · 21 events
- Tornado and Flash Flooding in Illinois, September 18, 2015$130,000 · EF1 · 10 events
- Tornado in Kansas, September 18, 20151 injured · EF1 · 1 event
- Hail and Damaging Winds in Indiana, September 18 to 19, 20151 injured · 56 kt wind · 12 events
- Hail in Nebraska, September 18, 20151.75 in hail · 8 events
- Hail and Damaging Winds in Kansas, September 18, 20151 in hail · 7 events
- Hail and Damaging Winds in Indiana, September 18, 201570 kt wind · 4 events
- Flash Flood and Flood in Illinois, September 18 to 19, 20151 in hail · 4 events
- Frost and Freeze in California, September 18, 20152 events
- Damaging Winds in New Mexico, September 18, 201556 kt wind · 2 events
- Marine Thunderstorm Winds in Gulf of Mexico, September 18, 20152 events
- Frost and Freeze in Oregon, September 18, 20151 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 602157, 602158.